Hair Loss (Alopecia) from Chemotherapy

Author: OncoLink Team
Content Contributor: Allyson Distel, MPH
Last Reviewed: January 31, 2024

A side effect of some chemotherapy medications is hair loss (alopecia). This article answers questions about hair loss and offers tips for coping with this condition. Are you looking for information on Radiation therapy and hair loss?

Why does chemotherapy cause hair loss?

Chemotherapy attacks cells in our body that grow and multiply quickly, such as cancer cells. Some normal cells that grow quickly, like hair cells, are also affected. The damage to these normal cells is what causes the loss of hair.

Do all chemotherapies cause hair loss?

Many chemotherapy drugs do not affect your hair. Others cause mild hair thinning or total hair loss. Your care team can tell you if you will lose any hair. Scalp hair is the most often affected. Loss of eyelashes, eyebrows, facial hair, pubic hair, and body hair can also happen. How much hair you lose is based on the chemotherapy drug(s) and dose, how it is given, and other treatments.

When will the hair loss happen?

Hair loss starts about 2 weeks after your first treatment. Some people feel tingling of the scalp as the hair loss starts. If you lose all your hair it may come out in big chunks and is often done in 3-7 days.

Is the hair loss permanent?

Your hair will often start to regrow after your treatment is done. Some people have a small amount of regrowth during treatment. Most people have hair re-growth 3-5 months after treatment is done. Your hair may grow back curlier and a slightly different color.

Can I use cold caps (scalp cooling) on my scalp to decrease hair loss?

Talk to your provider about this option. Small studies have shown that cold caps can reduce or prevent hair loss from chemotherapy in some patients. These work by decreasing the blood flow to the scalp, preventing the chemotherapy from affecting the hair follicles (where your hair is attached to your scalp). Some providers are concerned that this may prevent the chemotherapy from reaching cancer cells that may be in the scalp area.

How should I care for my hair while getting chemotherapy?

If you think your hair is going to thin, you can do these things to lessen the damage to your hair:

  • Use a soft bristle hairbrush.
  • Use a gentle, pH-balanced shampoo.
  • Avoid using hairdryers, hot rollers, or curling/flat irons too often.
  • Avoid bleaching or coloring your hair.
  • Avoid permanent waves.
  • Avoid braiding or placing hair in a ponytail.
  • Sleep on a satin pillowcase to decrease friction.
  • If your hair is long, cutting it shorter may help lessen the impact of your hair loss when it occurs.
  • Some people find it easier to deal with hair loss by shaving their heads before hair loss starts.
  • Protect your head with a hat to prevent sun exposure on sunny days- and not just in the summer months! This is important for men who are less likely to wear a wig or turban/scarf.

Should I get a wig?

Each person reacts differently when learning that they may have partial or total hair loss. Do what's comfortable for you. If you choose to get a wig:

  • Make an appointment with a wig stylist before your hair loss happens so that the color, style, and texture of your hair can be matched to a wig. If hair loss starts before your appointment with the wig stylist, save some pieces of your hair and take them with you. Or you can choose to get a new style.
  • Learn about the types of wigs:
    • Natural hair: Costs more and needs more care.
    • Synthetic: Less expensive.

Can I get help paying for a wig when I lose my hair from chemotherapy?

Some health insurance policies cover the cost of wigs. They are called "cranial hair replacement" or "cranial hair prosthesis.” You should call your insurance company first to see if you have any coverage. You may need to ask your healthcare provider for a prescription to get reimbursement.

Secondly, the American Cancer Society in some areas can help cover some or all of the cost of a wig. You should also see if your oncology office has a copy of the "TLC" catalog from the American Cancer Society. They offer affordable wigs, turbans, and head coverings.

Consider scarves, turbans, and hats.

They may feel lighter, more comfortable, and need less care than wigs. There are many attractive, stylish, and creative headcovers available.

Why am I so upset about my hair loss?

It is normal to be upset about hair loss from cancer treatment. It may affect how you feel about yourself. It is a reminder of your cancer. Share your feelings with your care team, family, and friends. There are many educational and supportive programs you can use.

Ask your provider if hair loss is a side effect of your treatment. And if it is, you can decide how you want to manage this loss. If you have any questions, you should talk to your provider.

References

Cancer.net. 2023. Hair Loss or Alopecia.

JAMA Oncology Patient Page. 2017. Chemotherapy-induced hair loss (alopecia)

Blogs

April 19, 2023

Happy Occupational Therapy Month

by OncoLink Team


September 8, 2022

Self Destruction

by Rodney Warner, JD


July 19, 2022

Managing Side Effects with South Asian Foods

by OncoLink Team